AF Association
14,347 members17,313 posts

NOACs

Hi,I've just seen the nurse for INR check, all ok. She has suggested I may be suitable to swap from Warfarin to one of the NOACs. I'm wondering if anyone in this fab site has done this and if so any side effects? Thanks

29 Replies
oldestnewest

Yes. No problems. You need to let your INR drop to under 2.

1 like
Reply

Ok thanks for that currently INR 2.1 so nearly there!

Reply

I'm sure they will give you instructions.

Some NOACs are taken twice a day. If you are on Rivaroxaban it's once a day. It has to be taken with food, so choose a meal that's at roughly the same time every day to make it easy to be regular. I think breakfast is the most reliable. I got adrift on the day of an ablation and am now taking it in the evening and find it not quite as straightforward.

1 like
Reply

Ok thanks, for that, usually take Warfarin in the evening. However as you say I'll get full instructions.

Reply

I have been taking a NOAC, Rivaoxaban, forvthevpast three years with no side effects felt. Hope this helps.

1 like
Reply

Yes thanks it's good to know as I find changing meds a bit of a worry😗

Reply

I switch to Apixaban and have had no problems

2 likes
Reply

Ok thanks for that.

Reply

You can find lots of information on NOACs on the AF Association website. heartrhythmalliance.org/afa...

Also our most recent booklet is available to view online at heartrhythmalliance.org/fil... or you can call us and we will post it to you.

Thanks - Rachel - AF Association patient services associate

1 like
Reply

Thanks going on line to have a good read.

1 like
Reply

I switched from Warfarin to Rivaroxaban, mainly because my hair and nails were terrible on it. I take a tablet for hypertension every morning and didn't want to have to try to remember to take a tablet twice a day, so Rivaroxaban was the one for me. At first it didn't suit me and I had terrible gastric problems. I realized that I was not having enough food with it (breakfast was just 2 pieces of fruit). I started to have a bit more than that and it is fine now - no more gastric problems and my hair and nails are getting stronger.

Reply

Well now you mention it my nails are pretty ropey, hadn't realised. Will have to watch gastric problems as I am a bit acidy! However it seems positive. Thanks

1 like
Reply

A bit acidly? Pradaxa ( dabigatran ) needs an acid stomach.

Reply

EricW

Been on Dabigatran for 4 years now. No side effects other than easy bruising but you probably have that with Warfarin anyway. You might like to look at Dr Gupta's video on the new anti- coagulants for reassurance. Good luck.

1 like
Reply

Thanks for that will look at Der Gupta's video, I've watched other topics he's covered and I think he does explain very well.

Reply

NiceNanna mentions 'hair and nails were terrible'.

My hair is still thinning after year on warfarin with itchiness in scalp. INR technician and GP say that hair will not be totally lost!

Have others dealt with this...apart from changing to a NOAC?

Thanks...from elderly female!

Reply

Hair loss is a known side effect of warfarin. It didn't affect me, though I was convinced it would.

Reply

Have been on Rivaroxaban for about a year. No problems other than slight bleeding from gums but now everything is OK, Go for it you wont regret it.

Best regards

Alginon

1 like
Reply

Changed to apixaban as my holiday ins. wouldn't cover me if inr checks were more often than every four weeks which did happen occasionally. Since being on apixaban I eat and drink what I like and travel abroad with no worries or side effects.

Go for it!

2 likes
Reply

The more positive messages I read the more I think I will " go for it" if alls well after I've my GP.

Thanks

1 like
Reply

Started on Rivaroxaban and felt dreadful, itchy crawling skin sensation, couldn't stand being touched, tired all the time, no energy, uncontrollable shivers if I got cold, felt veins popping in my legs and now have varicose veins.

Switched to Apixaban and came out in welts all over and was coughing up blood.

Now just started taking Pradaxa, feeling very tired and shin feels odd. I'm going to try and continue but it looks like I don't tolerate any of the current NOACs

But obviously I'm in the minority. Just wish I was able to take it, I really dont want to be taking Warfarin

Reply

Oh I'm sorry to hear your experiences with the NOACs thought it couldn't all be plain sailing. Hope you get sorted soon.

1 like
Reply

I can second pretty well everything on here. Very important to take it at the same time every day and with plenty of food. I made the mistake of taking one dose without food and suffered a stomach bleed. Now I pop the tablet halfway through my tea and no further probs.

1 like
Reply

Switched to Apixaban about a year ago, from Warfarin, no problems to report.

Koll

1 like
Reply

Noidea63 Hi here first let me say that every one has different reactions to tablets.

Unfortunately I reacted badly to Apixaban and Riveroxaban bad back and water infections obviously didn't suit my kidneys Am now on Warfarin and am fine. Most people seem OK perhaps you will be too. Best of luck

Reply

Thanks for that, sorry you had problems, but it's all a learning curve I suppose. Glad you are sorted now.

Reply

Ive been on apixaban forc3 years. It will give you so much more freedom than wafril. Hadcacproblem with pradaxa but apiaban seems okay. Good luck.

1 like
Reply

Thanks for your replies. I've had bloods taken and been weighed! So now waiting to see GP..........

Reply

Go for it. Dont hesitate. All best wishes.

1 like
Reply

You may also like...